Anaphylaxis is a severe allergic reaction that occurs after exposure to an allergen. The most common allergens for school aged children are nuts, eggs, cow’s milk, fish, shellfish, wheat, soy, sesame, latex, certain insect stings and medication.
Signs and symptoms of anaphylaxis can include; difficult/noisy breathing, swelling of the tongue, difficulty talking and/or hoarse voice, wheeze or persistent cough, persistent dizziness or collapse, pale/floppy, abdominal pain and/or vomiting.
At DVSDS all students who are diagnosed by a medical practitioner as being at risk of suffering from an anaphylactic reaction must have a current ASCIA ACTION plan and an adrenaline autoinjector (EpiPen or AnaPen) at school. DVSDS maintains a supply of adrenaline autoinjectors, as a back up to those provided by parents and for students who may suffer from a first-time reaction at school.
Students enrolled at DVSDS with a diagnosis of anaphylaxis will also have an Individual Anaphylaxis management plan developed by the school nurse in consultation with the student’s parents/carers.
For more information on anaphylaxis, refer to the DVSDS Anaphylaxis policy.